Wyoming, 2009

High Wind in Wyoming, January 13, 2009

January 13, 2009 · NWS CYS · 3 events in 3 counties and zones

A steep pressure gradient produced some strong wind gusts in wind favored areas of southeast Wyoming.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A steep pressure gradient produced some strong wind gusts in wind favored areas of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 12, 3:50 PM MST, 9 hours 10 minutes earlier.

Area forecast discussion, Jan 12, 3:50 PM MST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MST MON JAN 12 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...CURRENT WINDS OVER
PORTIONS OF THE WESTERN NEBRASKA PANHANDLE ARE NORTHWEST 20 TO 30
MPH GUSTING TO 40 MPH. THESE WINDS WILL STEADILY DECREASE THROUGH
EARLY EVENING AS THE SURFACE PRESSURE GRADIENT RELAXES. FAST
NORTHWEST FLOW ALOFT WILL REMAIN OVER THE REGION AND A SURFACE LEE
TROUGH WILL DEVELOP ACROSS THE NORTHERN PLAINS TONIGHT. THIS WILL
ACT TO STRENGTHEN THE LOW LEVEL PRESSURE GRADIENT...WITH THE
GRADIENT BETWEEN KCAG AND KCPR FAVORABLE FOR HIGH WINDS DURING THE
MORNING HOURS. HAVE ISSUED A HIGH WIND WARNING FROM 08Z TONIGHT
THROUGH 00Z TOMORROW FOR WESTERN SECTIONS OF THE CWA AS A RESULT.
EXPECT LIGHT MTN SNOW SHOWERS WITH THE INCREASED WINDS...AND HIGH
TEMPS ACROSS THE PLAINS WILL WARM CONSIDERABLY TO THE MID TO UPPER
40S. A WEAK UPPER LEVEL WAVE WILL MOVE INTO THE UPPER MIDWEST ON
TUESDAY AFTERNOON...WITH ASSOCIATED SURFACE FRONT OVER THE DAKOTAS
BY 00Z WED. A TRAILING COLD FRONT WILL MOVE THROUGH THE AREA
WEDNESDAY WITH LIGHT SNOW SHOWERS EXPECTED MAINLY OVER THE
NORTHERN AND EASTERN SECTIONS OF THE CWA. STRONGER NW WINDS WILL
LIKELY DEVELOP BEHIND THE FRONT OVER THE WESTERN NEBRASKA
PANHANDLE.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...ARCTIC COLD FRONT
WILL EXTEND ROUGHLY FROM KLND TO KLAR WED NIGHT AND THEN RETREAT
EAST TO NEAR THE SOUTHEAST WY BORDER THU AFTERNOON. 1048 MILLIBAR
SURFACE HIGH PRESSURE OVER THE DAKOTAS WED NIGHT WILL SHIFT SSE
INTO WESTERN IOWA LATE THU AFTERNOON. UPSLOPE LOW CLOUDS AND
SCATTERED AREAS OF LIGHT SNOW CAN BE EXPECTED ALONG AND EAST OF
THE FRONTAL BOUNDARY WED NIGHT AND THU ALTHOUGH THE UPSLOPE WILL
SLOWLY WEAKEN THU AFTERNOON. ONGOING LIGHT SNOWS OVER THE
MOUNTAINS OF SOUTH CENTRAL WY WILL ALSO CONTINUE WED NIGHT AND
THU. PRECIP WILL END THU NIGHT OVER THE MOUNTAINS AND FAR EASTERN
PART OF CWA. RISING HEIGHTS ALOFT ON FRONT SIDE OF UPPER RIDGE
PROMISE WARMER AND DRY CONDITIONS FRIDAY...AND AGAIN FOR SUNDAY
AND MONDAY. THE ONLY FLY IN THE OINTMENT OVER THE WEEKEND OCCURS
SATURDAY WHEN A SHORTWAVE TROUGH SLIDES NORTH TO SOUTH OVER THE
ROCKIES. GFS AND ECMWF HAVE SHOWN DIFFICULTIES IN WHAT WILL INDEED
HAPPEN WITH A REX BLOCK DEVELOPING OVER THE SW U.S. BY THE END OF
THE WEEKEND. AT THIS TIME...DOES NOT APPEAR TO BE ALL THAT MUCH WX
INVOLVED FOR SATURDAY...JUST MORE CLOUDS AND SOME COOLING OF
TEMPS.

&&

.AVIATION...NORTHWEST WINDS OF 20 TO 30 KT OVER KBFF AND KSNY
WILL CONTINUE TO DECREASE THROUGH EARLY EVENING. WESTERLY WINDS
WILL INCREASE LATE TONIGHT OVER AND NEAR THE SOUTHEAST WYOMING
MOUNTAINS AND WILL CONTINUE THROUGH TUESDAY. WITH THE STRONG
WINDS...EXPECT LIGHT TO MODERATE TURBULENCE TO DEVELOP IN THESE
AREAS IN ADDITION TO LOCAL MVFR CONDITIONS IN AREAS OF MTN SNOW
SHOWERS. ELSEWHERE...EXPECT VFR CONDITIONS TONIGHT THROUGH
TUESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 1 AM TUESDAY TO 5 PM TUESDAY FOR WYZ062-
     WYZ064-WYZ066-WYZ067.
NE...NONE.

&&

SHORT TERM/AVIATION...RJM
LONG TERM...JLH
Hazardous weather outlook, Jan 12, 4:23 PM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MST MON JAN 12 2009

WYZ059-060-068>070-131230-
CONVERSE-NIOBRARA-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
423 PM MST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL BECOME WINDY AGAIN ON TUESDAY WITH WEST WINDS OF
20 TO 30 MPH GUSTING TO 40 MPH. COLDER TEMPERATURES AND A
DUSTING OF LIGHT SNOW CAN BE EXPECTED WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-131230-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
423 PM MST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLDER TEMPERATURES AND A DUSTING OF LIGHT SNOW WILL OCCUR
WEDNESDAY AND WEDNESDAY NIGHT...WITH THE SNOW ENDING LATE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ062-064-066-067-131230-
NORTH CARBON-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-
423 PM MST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

BRISK WEST WINDS OF 15 TO 30 MPH WILL CONTINUE THIS EVENING.
NEAR THE MOUNTAINS...THE WINDS WILL COMBINE WITH A FEW
LINGERING SNOW SHOWERS TO REDUCE VISIBILITIES AT TIMES.
STRONG WEST WINDS WILL BE MAKING A RETURN AGAIN AFTER
MIDNIGHT. WINDS WILL INCREASE TO 30 TO 45 MPH WITH GUSTS
OVER 60 MPH WITH A HIGH WIND WARNING IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING WILL CONTINUE ON TUESDAY WITH WEST
WINDS GUSTING OVER 60 MPH. SOME LIGHT SNOW SHOWERS CAN BE
EXPECTED WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061-063-065-131230-
SOUTHWEST CARBON-SNOWY RANGE-LARAMIE VALLEY-
423 PM MST MON JAN 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SOME LIGHT SNOW SHOWERS WILL PERSIST WITH AN INCH OR LESS
OF NEW ACCUMULATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT WILL BE WINDY ON TUESDAY WITH WEST WINDS GUSTING NEAR
50 MPH. SCATTERED LIGHT SNOW SHOWERS WILL ALSO OCCUR
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 13, 12:34 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1234 AM MST TUE JAN 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/13/2009  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WINDS OF 50 MPH.

&&

MWEILAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Carbon

When
January 13, 1:00 AM MST to 11:50 AM MST
Where
North Carbon forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways

Several gusts in excess of 60 mph were recorded along Interstate 80 near Arlington, WY.

High Wind, Laramie Range

When
January 13, 7:00 AM MST to 3:12 PM MST
Where
Laramie Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways

Several wind gusts mostly from 60 to 65 mph were recorded along Interstate 80 near Buford, WY.

High Wind, Cheyenne Foothills

When
January 13, 11:50 AM MST to 12:00 PM MST
Where
Cheyenne Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways

A couple of wind gusts around 60 mph were recorded along Interstate 25 near the Whitaker interchange.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141227, 141230, 141229.